Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 51, NWS Blacksburg, VA

June 26, 1995Alleghany County, Botetourt County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 26, 1995, 11:21 PM EDT for Alleghany County, Botetourt County, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 1995, 11:21 PM EDT (03:21 UTC)
Expired
Jun 27, 1995, 1:30 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, VA, Botetourt County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2693 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2693 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 270323
FFWRNK
VAC005-023-270530-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT MON JUN 26 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  130 AM EDT
FOR THE FOLLOWING COUNTYS...
 
IN WEST CENTRAL VIRGINIA
 
   ...SOUTHEASTERN ALLEGHANY COUNTY
   ...NORTHWESTERN BOTETOURT COUNTY
 
AT 1121 PM EDT...RADAR AND RAIN GAGES ESTIMATED RAINFALL AMOUNTS OF
NEARLY TWO AND A HALF /2.5/ INCHES BETWEEN JORDAN MINES IN ALLEGHANY
COUNTY AND ORISKANY IN BOTETOURT COUNTY.
 
A PERSISTENT BAND OF THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE WARNED AREA THROUGH MIDNIGHT.
 
DO NOT DRIVE YOUR VEvHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
DD/RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:52 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 8:52 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT MON JUN 26 1995

DISCUSSION...

HAVE LITTLE TO OFFER TNT FOR UPDTS.  KFCX RADAR SHOWS MOST PCPN OVR
PIEDMONT AREA AND NW NC MTNS.  VIL JUMPED TO 57 OVR WILKES
CNTY...BUT THINK THAT THIS IS EXCEPTION.  HVY RAF IS PROBLEM. PREFER
TO KEEP MNTN OF HVY RAF IN TNT.

DESROSIERS

In the hours before

Local storm report, Jun 26, 9:38 PM EDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EDT SUN JUN 25 1995

DATE/TIME           COUNTY/CITY            EVENT

850 PM              WILKES NC              TREES DOWNED ON HIGHWAY
 J                                          16.  ALSO...WATER REPORTED
                                           TO A DEPTH OF 2 FEET ON
                                           THE ROAD.

DSD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:23 PM EDTFlash Flood WarningRNKCampbell2 hr
Jun 27, 1:14 PM EDTFlash Flood WarningRNKBuckingham3 hr
Jun 27, 4:56 PM EDTFlash Flood WarningRNKCharles City2 hr
Jun 27, 5:43 PM EDTFlash Flood WarningRNKHalifax2 hr
Jun 27, 6:04 PM EDTFlash Flood WarningRNKGiles56 min
Jun 27, 6:04 PM EDTSevere Thunderstorm WarningRNKGiles56 min
Jun 27, 6:53 PM EDTFlash Flood WarningRNKGiles97 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.